Jump to content
CrazyBoards.org

Recommended Posts

I have asked pharmacists, and doctors and I always get a different answer!!

I am on 200mg Tegretol (as well as other meds - seroquel, clonazempam, temazepam). Every website, pamphlet, P.I. sheet, etc. out there states that Tegretol "may" interfere with my birth control but no one seems to know by how much. Like, the combination pill (Ortho-Cyclen if anyone cares) I am on now is supposed to be about 99.something% effective. With my added 200mg of tegretol a day I am wondering ballpark numbers. Will it be 5% less effective, 20% less effective, 50% less effective? Gosh. I have searched high and low and can't seem to come up with an answer and since you all are so darn smart I thought I might as well try here too. Thoughts, musings, reveries, and opinions all welcome.

I do not mind it being less effective, it's just that if it renders me pregnable I am afraid of what birth defects could occur for the child during that first month before I know I have a bun in my oven, y'know?

Thanks ahead of time.

Starr

Link to comment
Share on other sites

So the thrust of your concern is not really being concerned about getting pregnant, but when you do so, what are the chances of damaging the fetus?

Personally, I like zero. If you added another form of birth control with this one the two combined would go a long way towards preventing any bad outcome.

I did a Pubmed search and found only 9 articles, none of which studied this BC med in combination with Tegreto. It's not something that researchers are going to spend much time or money on.  Any studies done by the manufacturer were probably done in test animals like rats and mice, and are unlikely to be published.  No doubt they were submitted to the FDA, but we won't get our hands on them.

So, what are the chances of getting pregnant?  Ortho says the base level failure rate (assuming you take the med without any delays or mistakes) is that 1 in 100 women will get pregnant in a year of use.  1%.  So your chances go up from there.

What Ortho has to say about this:

The following medicines may reduce the effectiveness of oral contraceptives. You should use an additional method of birth control during each cycle in which any of the following medicines are used :

Carbamazepine (e.g., Tegretol)

Lancet Neurol. 2005 Nov;4(11):781-6., E. Perucca

Results have largely been consistent with the notion that monotherapy with the most commonly used Anti Epileptic Drugs AEDs is associated with an increase in risk of Major Congentital Anomolies by two to three times,

You want the opinion of the expert who deals with fetal issues, you need to talk to your OB.  He can tell you what his experience is and his recommendations.

If you want to know more about birht defects and tegretol, you need to go to Pubmed and dig up the research papers.

http://www.ncbi.nlm.nih.gov/entrez/query.f...6269&query_hl=6

Again, the manufacturer recommends you use a second BC method.

A.M.

Link to comment
Share on other sites

Yeah,

I'm afraid you aren't going to get any numbers like that.  It isn't really ethical to take a bunch of MI/epileptics and get them pregnant in order to get the data.

And the actual research by the manufacturer (which probably isn't published) may be nothing more than feeding mice/rats both drugs for a week or so and then measuring the drop in girlie hormones. 

At some arbitrary figure, they declare that pregnancy could occur, therefore they will recommend that women use a secondary BC method.

If you had a boatload of money, and could find an endocrinologist/OB who did cutting edge or research level work, you could have them take baseline girly hormone levels without drugs, or on only  one med, and then measure hormone levels a few weeks later on both meds.

Now it would take a pretty sharp cookie of a doctor, probably an endocrinologist to even know the exact effects of each hormone and how the fertility level would be affected. This is getting into deep stuff. And I'm sure that they would not guarantee the outcome either way.

Your best bet would be at a major teaching hospital or research university with associated hospital.  And bring cash.

A.M.

Link to comment
Share on other sites

;)

<{POST_SNAPBACK}>

What is that ^^ all about?

Please, if you are going to reply to my thread and something has made you feel this way -->  :) at least have the decency to include what it is that has upset (or whatever emotion  :P portrays) you.

Link to comment
Share on other sites

Ok, I was on Tegretol when I was 18 and naive and dumb and in love with an idiot (this starts out good eh???) I was also on the pill, Im not sure which pill, I cant remember, but I got pregnant with my son...

When I was 20 (still on tegretol) I was on deppro shot...and got pregnant with my daughter. My children were healthy, I took great precautions to make sure of this, but Tegretolcan mess with birthcontrol, to what degree? I cant say...but from my own personal experience, it does.

Link to comment
Share on other sites

Wow, so two pregnancies while on Tegretol and the pill or shot? That seems like some serious odds. I'm so glad that your children are wonderfully healthy. That is really great to hear.

I sent you a PM as well.

Thanks for replying,

Starr

Link to comment
Share on other sites

for what it's worth, i would suggest ringing up your prescribing doctor and yelling at him for a prolonged period of time, because tegretol's interaction with any form of birth control is a well-documented thing and A Big Deal. it's even listed on the planned parenthood website where bare-bones basic information on hormonal birth control is outlined. also, i would suggest yelling at your dorktacular GP/ObGyn, because both tegretol and the pill work by the maintainance of a steady blood-level of medication, so honestly the timing of the dosages shouldn't make a difference. (taking both of those medications at the same time each day is important, that is, but taking the pill in the morning and the tegretol at night, say, wouldn't have much of an effect.)

there are, as far as i know, no hard numbers at all, because either the control group isn't big enough or because it could be hard to differentiate between pregnancies due to tegretol's interaction and pregnancies due to other factors - since the pill's own rate of effectiveness isn't 100%, and neither is depo's (a friend of mine got pregnant on the shot, actually, and she was on no other medications at all.)

i'm on tegretol, and though i can't take the pill for other reasons, there is no way in hell i'd trust it as effective birth control. i use condoms and rhythm together and am saving up for a copper IUD because i am that paranoid about it. if you're open to pregnancy, of course, you needn't take such contraceptive pains, but you might consider just switching from the pill to condoms. hey, it's one less med to take.

on the subject of changing other personal habits, quitting smoking suddenly while on ACs can be a major No. not only does tegretol screw with your hormones, other factors in your body screw with your tegretol. smoking changes the bioefficacy of tegretol, so stopping suddenly might change the way it affects you. same is true of drinking, and of diet as well, and, hell, probably the alignment of the stars and the ocean tides are involved as well...

also, should you become pregnant on tegretol, you don't want to suddenly stop. tapering down slowly, should you choose to go off the medication while pregnant, is safer for you and for the pregnancy than quitting cold turkey.

Link to comment
Share on other sites

Wow, thanks for the info halation. That's what I was so confused about - that absolute lack of knowledge between pharmcists, pdocs, and gp/obgyn's! No one seemed to know or care to tell me the first or second time it was prescribed. Thanks goodness for the internet or else I might never have known.

I knew about the quitting smoking, or anything, thing but not how potentially serious it could be. Apparently nictoine is also enzyme inducing so it raises tegretol levels while you smoke at first? Ah. I go for my blood test after one month on the med. I guess I'll see then.

Thanks again for your thorough and thoughful reply. I really appreciate it.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...